Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 39, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 18, 2000, 7:26 AM CDT for Butler County, Saunders County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 7:26 AM CDT (12:26 UTC)
- Expired
- May 18, 2000, 8:15 AM CDT
- In force
- 49 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties
Counties Butler County, NE, Saunders County, NE
The radar
The Omaha radar (KOAX), 45 km from the middle of the area, began a volume at 12:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 7:30 AM CDT | Hail 0.75 | Prague, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1602 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 181228 SVROMA NEC023-155-181315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 726 AM CDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN EAST CENTRAL NEBRASKA NORTHWESTERN SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA * UNTIL 815 AM CDT * AT 721 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR PRAGUE...OR ABOUT 33 MILES EAST OF COLUMBUS...MOVING SOUTHWEST AT 15 MPH. * SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 815 AM CDT INCLUDE... PRAGUE ABIE BRUNO OCTAVIA THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...HAIL UP TO THE SIZE OF NICKELS. THIS IS A DANGEROUS STORM. TAKE SHELTER INSIDE A STRONG BUILDING ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. KEEP AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 413g0 9659 4146 9669 4135 9710 4115 9698 CHERMOK NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:45 AM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, May 18, 3:45 AM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 345 AM CDT THU MAY 18 2000 ...FORECAST CHALLENGES...LINGERING PRECIPITATION...STG WINDS...TEMPS. ...SYNOPSIS...LATEST SFC ANALYSIS HAD THE CNTR OF LO PRES NR THE KS/NEB BORDER BY SCNTRL NEB...WITH THE BOUNDARY JUST TO THE NW OF LNK...WITH THE WNDSHFT AT VALLEY AROUND 230AM...AND THE WRMFNT N OF OMA AND KEBS (ESTERVILLE?) IN IA. TSRA/SHRA HAVE MOVE N OUT OF MUCH OF THE FA...WITH SOME REDEVELOPMENT BEHIND THE BOUNDARY NR TQE AND ONAWA AND ARE MOVING NE AT 15 TO 20KT. TSRA OVR SW NE/NW KS APPEAR TO BE RELATED TO THE CDPOOL ALOFT AND AXIS OF HIGHER MID-LVL DEWPOINTS. ...FORECAST...MODELS SIMILAR IN TRACKING THE SFC LO OVER SE NEB E TO WCNTRL IL BY 00Z WITH SFC RIDGE OF HI PRES OVER THE FA FOR FRI. FORECAST OF UPR LO TO BE CNTRD NR OLU AT 12Z...WEAKENING TO AN OPEN TROF FM IA-ERN NEB BY 00Z...THEN WEAKLY RIPPLED FLOW THRU SAT. THE AVN TENS TO HANG ON TO THE CLOSED LO A LITTLE LONGER TODAY. BEST UPWARD VERTICAL MOTION AND UPR LVL DIV OVER THE FCST AREA THIS MORNING. DEWPOINTS STILL IN THE 60S TQE/OMA/LNK SE AND SOME CONCERN WITH THIS. WILL INCLUDE HIGHER POPS THIS AM...AND AS THE SYSTEM WEAKENS TAF...LOWER POPS. WITH LINGERING UPR TROF AND RH...SOME RISK OF LINGERING -RA OVERNIGHT. MORE STABLE AIR PUSHING IN FOR TAF...WILL WORD SHRA/TSRA AM...AND -RA FOR TAF AND TON. WINDY CONDTIONS DVLP. NW/W FCST ZONES HAVE THE BEST CHC OF HITTING WND ADVISORY CRITERIA. AURORA IS ALREADY SUSTAINED AT 30 MPH...AND ONL HAD A GUST TO 47 MPH. GRADIENT DECREASES AND WILL ONLY INCLUDE ADVISORY FOR WRN ZONES. WITH CAA TODAY AND TON...DO NOT EXPECT A BIG DIURNAL RANGE TOD. MANY LOCATIONS WILL SEE THEIR EARLY MORNING TEMPS FOR THEIR DAILY HI TEMP. QUESTIONS FOR FRI AM WILL BE CLOUDS IN THE N. WITH DEC CLDS AND LIGHT WNDS...SOME LOCATIONS TO DROP INTO THE UPPER 30S. THE EXTENDED STILL LOOKoS MAINLY DRY...HOWEVER SOME RISK OF PRECIP SUN...WILL MAKE NO CHGS TO THE EXTENDED AT THIS TIME. .OMA...WND ADVISORY WRN OAX FCST ZONES. ZAPOTOCNY
In the hours before
Local storm report, May 18, 1:31 AM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
131 AM CDT THU MAY 18 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM CRESTON NE TORNADO
05/17/00 PLATTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0658 PM 4 WSW WAYNE NE .75 INCH HAIL
05/17/00 WAYNE REPORTED BY STORM
SPOTTER.
0700 PM 2 W PILGER NE 70 MPH TSTM GUST
05/17/00 STANTON REPORTED BY MEDIA.
0708 PM 7 S WAYNE NE 1 INCH HAIL
05/17/00 WAYNE REPORTED BY HAM RADIO
OPERATOR.
0740 PM BOONE NE 1.75 INCH HAIL
05/17/00 BOONE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0742 PM PETERSBURG NE 1.75 INCH HAIL
05/17/00 BOONE
0744 PM 5 SW ALBION NE 2 INCH HAIL
05/17/00 BOONE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0830 PM NELIGH NE .88 INCH HAIL
05/17/00 ANTELOPE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0830 PM NELIGH NE WIND DAMAGE
05/17/00 ANTELOPE REPORTED BY LAW
ENFORCEMENT
OFFICIAL.
TREES DOWN
IN NELIGH
0837 PM 2 S OAKDALE NE WIND DAMAGE
05/17/00 ANTELOPE REPORTED BY LAW
ENFORCEMENT
OFFICIAL.
TWO TREES
DOWN.
0903 PM OAKDALE NE 1 INCH HAIL
05/17/00 ANTELOPE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0905 PM 6 S OAKDALE NE 1.75 INCH HAIL
05/17/00 ANTELOPE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0930 PM 5 W LINCOLN NE 1 INCH HAIL
05/17/00 LANCASTER REPORTED BY HAM RADIO
OPERATOR.
0940 PM LINCOLN ARPT NE .75 INCH HAIL
05/17/00 LANCASTER
0952 PM 1 N PETERSBURG NE FLOOD
05/17/00 BOONE REPORTED BY LAW
ENFORCEMENT
OFFICIAL.
WATER
BRIEFLY OVER HIGHWAY 14.
1000 PM ALBION NE .75 INCH HAIL
05/17/00 BOONE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1005 PM 2 S GRETNA NE .88 INCH HAIL
05/17/00 SARPY REPORTED BY HAM RADIO
OPERATOR.
1012 PM GRETNA NE 1.75 INCH HAIL
05/17/00 SARPY
1018 PM GRETNA NE 1.5 INCH HAIL
05/17/00 SARPY REPORTED BY STORM
SPOTTER.
1026 PM MILLARD NE 1.75 INCH HAIL
05/17/00 dDOUGLAS REPORTED BY STORM
SPOTTER AT 192ND AND F
STREETS.Special weather statement, May 18, 5:55 AM CDT, 1 hour 31 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-191200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 555 AM CDT THU MAY 18 2000 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... THERE IS A CHANCE THAT STORM SPOTTER GROUPS MAY BE NEEDED IN SOUTHWEST IOWA TODAY AND A SMALL CHANCE THAT THEY WILL BE NEEDED IN EASTERN NEBRASKA. THUNDERSTORMS WILL ACCOMPANY LOW PRESSURE AS IT TRACKS FROM SOUTHEAST NEBRASKA INTO SOUTHERN IOWA. SOME OF THESE STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS IN NEBRASKA THIS MORNING. LATER TODAY WITH DAYTIME HEATING AND THE FACT THAT BOUNDARIES WILL BE LE[FT OVER FROM STORMS OVERNIGHT...SOME OF THESE STORMS WILL BECOME SEVERE...WITH LARGE HAIL...AND GUSTY WINDS. ZAPOTOCNY
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:22 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison, Platte | 23 min |
| May 17, 7:46 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone | 44 min |
| May 17, 8:33 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone | 27 min |
| May 17, 8:59 PM CDT | Severe Thunderstorm Warning | OAX | Thurston, Wayne | 31 min |
| May 17, 9:12 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Madison, Pierce | 33 min |
| May 17, 9:37 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saunders | 23 min |
| May 17, 9:44 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Otoe | 31 min |
| May 17, 9:57 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 33 min |
| May 17, 10:08 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Saunders | 37 min |
| May 17, 10:10 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy | 50 min |
| May 17, 10:29 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 31 min |
| May 17, 11:03 PM CDT | Flash Flood Warning | OAX | Antelope | 6 hr |
| May 18, 12:08 AM CDT | Flash Flood Warning | OAX | Boone | 6 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.